Nebraska, 2023

Tornado and Hail in Nebraska, July 18, 2023

July 18, 2023 · NWS LBF · 13 events in 5 counties and zones

An isolated supercell initially moved south through the panhandle during the mid and late afternoon hours of July 18, which was responsible for very large hail and some damaging winds. Additional storms developed ahead of that cell toward the Colorado border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated supercell initially moved south through the panhandle during the mid and late afternoon hours of July 18, which was responsible for very large hail and some damaging winds. Additional storms developed ahead of that cell toward the Colorado border. A second round of storms, including clusters and a supercell, moved through north central Nebraska shortly after and produced very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 18, 1:20 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 18, 1:20 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
320 PM CDT Tue Jul 18 2023

.SYNOPSIS...
Issued at 320 PM CDT Tue Jul 18 2023

Key Messages:

- Thunderstorms move off the higher terrain of the Black Hills and southeast
  Wyoming, impacting portions of western and north central
  Nebraska this evening and overnight. A few strong or briefly
  sever storms are possible.

- Thunderstorm chances continue Wednesday through Friday, with at
  least some threat for severe weather persisting.

- Dry conditions prevail into the weekend through Tuesday of next
  week along with warming temperatures and the potential for the
  first triple digit heat of the Summer.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 320 PM CDT Tue Jul 18 2023

The upper flow over the region has become more zonal as an upper low
moves across southern Saskatchewan and an upper ridge centered over
New Mexico. Early morning convection across the east as well as
stratus across the west this morning has resulted in a substantial
capping inversion, especially across the southwest. MLCAPEs are
forecast to range from 2000-3000 J/KG by early evening east of the
Black Hills into south central SD into northern NE and down through
central NE. Mesoscale models differ in timing and location, with
POPS limited to 20-30 percent this evening and overnight. Based on
mid afternoon development just south and east of the Black Hills and
also in southeast WY, the western Sandhills and Sheridan and Cherry
County are likely to be affected initially. The SPC mesoanalysis
large hail parameter does favor the potential for very large hail
across north central Nebraska this evening, while minimized across
the central Sandhills and southwest. SPC also now has a slight risk
for severe storms across much of Sheridan and Cherry County for this
evening.

Wednesday, a weak cold front will push through. Highs will reach the
low to mid 80s. There will be a chance for morning showers and
thunderstorms across the northeast during the morning, with a better
chance for development during the afternoon in vicinity of the cold
front. SPC has a slight risk for sever storms generally east of a
line from Hayes Center through North Platte and O'Neill. Storms
should diminish by mid evening, although a slight chance to remain
across the southwest overnight.

.LONG TERM...(Thursday through Tuesday)
Issued at 320 PM CDT Tue Jul 18 2023

A reinforcement of cooler air arrives Thursday behind the front with
highs only from the 70s to near 80. Guidance continues to indicate a
focused area of storm development beginning in southeast WY and the
western Panhandle, then southeast into the western Sandhills and
southwest NE during the afternoon and evening. 0-6km bulk shear is
forecast to reach near 50kts, with a lack of instability. MUCAPEs
are less than 100 J/KG except south of I80 where values may exceed
500. General thunderstorms are expected at this time, although
significant rainfall is possible across portions of the southeast
panhandle into southwest NE. WPC has a marginal risk of excessive
rainfall south of a line from Alliance through North Platte and a
slight risk of excessive rainfall across the far southwest including
Imperial.

Thunderstorm chances remain Friday into Friday night with northwest
flow aloft and sufficient deep layer shear from 35-40kts. Develop
and coverage however looks very isolated.

An upper level ridge across the desert Southwest will build north
and east into Nebraska Saturday through Tuesday, as winds aloft
weaken. The intense heat across the Southern and Southwestern U.S.
will begin to be felt across western Nebraska with highs reaching
the low to mid 90s by Sunday and Monday and mid 90s Tuesday. A few
100 degrees highs are possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1233 PM CDT Tue Jul 18 2023

The next chance of thunderstorms will be this evening and
overnight, with the better chances expected across north central
Nebraska. Have introduced a PROB30 at KVTN from 03Z-08Z. At KLBF,
TSRA is not included attm. However, MVFR to IFR ceilings and
visibilities are possible, especially across southwest into
central Nebraska from 10Z-15Z. Have introduced TEMPO for 3SM BR
OVC003 at KLBF from 11Z-14Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Roberg
Hazardous weather outlook, Jul 18, 12:44 PM MST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
244 PM CDT Tue Jul 18 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-191945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
244 PM CDT Tue Jul 18 2023 /144 PM MDT Tue Jul 18 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms are possible tonight across western and north
central Nebraska. The risk of severe weather is marginal which
implies isolated strong to severe storms are possible. The hazards
are large hail and wind damage with any storms which become severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday through Friday. Although the
risk of severe weather is low, an isolated severe storm may
develop. Large hail and wind damage are the severe weather
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 18, 10:29 AM MST, 3 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1229 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     Hail             12 N Brewster           42.11N 99.87W
07/18/2023  M2.25 inch       Brown              NE   Public

            2.25 inch hail lasting approximately 3 to 5
            minutes.

&&

The radar

The Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Sheridan

When
July 18, 2:24 PM MST
Where
Sheridan County, 4.86 mi S of White Clay
Measured
1.25 in hail
Reported by
Public
Coordinates
42.930, -102.520

Public reported half dollar size hail south of Whiteclay.

Hail, Sheridan

When
July 18, 2:40 PM MST
Where
Sheridan County, 2.07 mi N of Clinton
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
42.800, -102.350

A trained spotter reported tennis ball size hail near Clinton.

Hail, Sheridan

When
July 18, 2:50 PM MST
Where
Sheridan County, 0.51 mi W of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
42.770, -102.360

Public reported quarter size hail on northwest side of Clinton.

Hail, Sheridan

When
July 18, 2:52 PM MST
Where
Sheridan County, 0.69 mi S of Clinton
Measured
2 in hail
Reported by
NWS Employee
Coordinates
42.760, -102.350

An off-duty NWS employee reported two inch size hail on northeast side of Clinton.

Hail, Sheridan

When
July 18, 3:00 PM MST
Where
Sheridan County, 3.45 mi S of Gordon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.750, -102.200

A trained spotter reported quarter size hail south of Gordon.

Hail, Sheridan

When
July 18, 3:10 PM MST
Where
Sheridan County, 8.29 mi S of Gordon
Measured
3 in hail
Reported by
Fire Department/Rescue
Coordinates
42.680, -102.200

Gordon Fire Department measured 3 inch size hail 9 miles south of town.

Tornado, Sheridan

When
July 18, 3:37 PM MST to 3:42 PM MST
Where
Sheridan County, 26 mi NNE of Ellsworth to 25 mi NE of Ellsworth
Rating
EFU
Path length
1.5 mi
Path width
50 yd
Reported by
Public
Coordinates
42.418, -102.085

Tornado touched down over open country just south of Ostrander Road in rural Sheridan County. The tornado then traveled approximately one and a half miles southeast, lifting just north of 365th trail. Multiple videos and photos were received of the tornado and no damage was observed.

Hail, Cherry

When
July 18, 5:05 PM CST
Where
Cherry County, 40.77 mi S of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
42.290, -101.940

Public reported quarter size hail north of Ashby.

Thunderstorm Wind, Cherry

When
July 18, 5:05 PM CST
Where
Cherry County, 40.77 mi S of Irwin
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
42.290, -101.940

A home weather station recorded a 63 mph wind gust.

Thunderstorm Wind, Deuel

When
July 18, 4:34 PM MST
Where
Deuel County, 4.22 mi W of Chappell
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.090, -102.550

A mesonet site west of Chappell measured a 64 mph wind gust.

Hail, Deuel

When
July 18, 8:05 PM MST
Where
Deuel County, 4.17 mi NE of Chappell
Measured
1 in hail
Reported by
Public
Coordinates
41.140, -102.410

Public reported quarter size hail northeast of Chappell.

Hail, Keya Paha

When
July 18, 9:30 PM CST
Where
Keya Paha County, 4.27 mi ENE of Mills
Measured
2.75 in hail
Reported by
Public
Coordinates
42.990, -99.370

Public reported hail up to baseball size, which damaged windows on the house north of Mills.

Hail, Holt

When
July 18, 10:55 PM CST
Where
Holt County, 6.24 mi S of Stuart
Measured
1 in hail
Reported by
Public
Coordinates
42.510, -99.140

Public reported hail ranging from pea to quarter size south of Stuart, via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120958, 1120959, 1120960, 1120961, 1120962, 1120963, 1125269, 1120968, 1120969, 1120966, 1120971, 1120974, 1120975.